Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 334, NWS Morristown, TN

August 11, 2003Sevier County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 11, 2003, 8:12 PM EDT for Sevier County, Tennessee. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2003, 8:12 PM EDT (00:12 UTC)
Expired
Aug 11, 2003, 9:00 PM EDT
In force
48 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Sevier County, TN

The radar

The Knoxville radar (KMRX), 38 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.2 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 755 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
755 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
824 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 120012
SVRMRX
TNC155-120100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
811 PM EDT MON AUG 11 2003

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SEVIER COUNTY IN EAST TENNESSEE

* UNTIL 900 PM EDT

* AT 807 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A NEARLY STATIONARY LINE OF SEVERE THUNDERSTORMS FROM 5 MILES      
  NORTHWEST OF BIRD   CROSSING TO WEARS VALLEY...OR FROM 6 MILES     
  SOUTH OF DANDRIDGE TO 11   MILES WEST OF GATLINBURG.

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.

LAT...LON 3602 8361 3588 8379 3554 8368 3570 8322
          3591 8334

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:37 PM EDT, 4 hours 35 minutes earlier.

Area forecast discussion, Aug 11, 3:37 PM EDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
335 AM EDT MON AUG 11 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

********************************************************************
AFTERNOON FORECAST DISCUSSION
335 PM EDT MON AUG 11 2003

TONIGHT AND TUESDAY...ONGOING CONVECTION WILL WORK SLOWLY EASTWARD
FROM THE PLATEAU AND SE TN THIS AFTERNOON/EVENING...WITH ISOLATED OR
BETTER COVERAGE POSSIBLE ELSEWHERE.  MADE MINOR ADJUSTMENTS TO
PREVIOUS POP AND WX GRIDS...BASICALLY TO EXTENDED PCPN UP TO AROUND
05Z.  EXPECT SOME AREAS OF DENSE FOG AGAIN TONIGHT...AND THIS WAS
ADDED TO WX GRIDS.  OTHERWISE...THE UPPER LOW (WHICH WAS CENTERED
OVER OHIO VALLEY TODAY) WILL RETROGRESS SW TUESDAY AND SHOULD PROVIDE
SLIGHTLY BETTER SUPPORT FOR CONVECTION.  PREVIOUS GRIDS/WX LOOKED ON
TRACK AND WERE CLOSE TO THE 12Z MOS BLEND.  PERSISTENCE ON MIN/MAX
TEMPS WAS IN LINE WITH QUITE SIMILAR MOS NUMBERS.

EXTENDED (TUES NIGHT THROUGH MONDAY)...POTENTIAL BIG CHANGES FINALLY
IN THE OFFING, WITH CENTRAL US RIDGE SLIDING UP AND EASTWARD OVER
RETROGRADING SOUTHEAST LOW. ERN US TROF SPLITS IN TWO AS BERMUDA
HIGH BUILDS WEST AND TEAMS UP WITH CENTRAL RIDGE. FINALLY...SUMMER
APPEARS READY TO MOVE INTO SRN APPALACHIANS. STILL..IN THE NEAR TERM
EXPECT CHANCE TSTMS AND SHRA THROUGH ABOUT WEDNESDAY...WITH SLOWLY
DECREASING POPS THROUGH THEN. THURSDAY ONLY SLIGHT CHANCE AND FRIDAY
THROUGH MONDAY NO WX MENTIONED WITH VERY LOW POPS (10). ALSO WITH
RIDGING COMES HEATING AND TEMPS EVEN IN THE CENTRAL VALLEY GETTING UP
OVER 90 BY THE WEEKEND.

CHA 67 86 68 87 / 30 40 40 20
TYS 66 84 67 85 / 40 40 40 10
TRI 63 81 64 82 / 40 40 40 10
OQT 65 83 68 84 / 40 40 40 10

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

BB

********************************************************************
MORNING FORECAST DISCUSSION (UPDATE)
950 AM EDT MON AUG 11 2003

DENSE FOG AND LOW CLOUDINESS PERSISTS ACROSS SEQUATCHIE VALLEY AND
MUCH OF TN VALLEY ALONG MAIN RIVERS/STREAMS.  OVERALL...VISIBILITIES
ARE UP TO NEAR 1 MILE OR BETTER MOST LOCATIONS.  WILL UPDATE ZONES
BEFORE 1130 AM AND REMOVE MENTION OF FOG.

OTHERWISE...MODIFIED 12Z BNA/RNK SOUNDINGS SHOW MODERATELY UNSTABLE
AIRMASS THIS AFTERNOON (CAPES AROUND 2000 J/KG AND LIFTED INDICES
-5 DEGS C)...AND WITH PRESENCE OF UPPER LOW EXPECT ISOLATED TO
SCATTERED SHOWERS/THUNDERSTORMS TO DEVELOP.  CURRENT ZONES HAVE HIGH
CHANCE POPS...SO NO CHANGES NEEDED.  AS THE UPPER LOW RETROGRESSES
W/SW OVER NEXT FEW DAYS...CHANCE OF THUNDERSTORMS WILL CONTINUE.
SHORT RANGE MODELS SUGGEST BETTER COVERAGE OF SHOWERS AND STORMS FOR
TUESDAY THAN TODAY.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

TG

********************************************************************
EARLY MORNING FORECAST DISCUSSION
400 AM EDT MON AUG 11 2003

UPPER LOW OVER REGION SHOULD TRIGGER MORE SCATTERED SHOWERS AND
THUNDERSTORMS DURING MAINLY THE AFTERNOON AND EVENING HOURS TODAY
THROUGH WEDNESDAY.  A FEW STORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAIN AGAIN TODAY...BUT TOO ISOLATED FOR AN FFA.  MORE DENSE FOG THIS
MORNING FROM THE RECENT RAIN...NOT WIDESPREAD ENOUGH FOR AN
ADVISORY.  MODELS INDICATING RIDGE BUILDING IN TOWARDS THE END OF
THE WEEK.  WILL KEEP SLIGHT CHANCE POPS IN THE MOUNTAINS AND
SOUTHERN ZONES ON THURSDAY AS AN WEAK SHORTWAVE ROTATES THROUGH BUT
ONLY LIMITED MOISTURE.  GFS INDICATING ANOTHER SHORTWAVE ROTATING
THROUGH ON FRIDAY...BUT WILL CONTINUE THE DRY FORECAST FOR NOW AND
LET DAY SHIFT SEE ANOTHER RUN.  WARM AND DRY WEATHER SHOULD CONTINUE
INTO THE WEEKEND.

CHA   86  67  86  68 /  30  30  40  40
TYS   85  66  84  67 /  40  40  40  40
TRI   82  64  81  64 /  40  40  40  40
OQT   85  66  84  67 /  40  40  40  40

GH

*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
855 PM EDT SUN AUG 10 2003

SHOWERS AND STORMS LINGERING ON ONCE AGAIN.  WILL NEED TO MONITOR
AND DECIDE ON WHAT TO DO FOR AN UPDATE AROUND 1000 PM EDT.  WILL
EITHER KEEP POPS GOING OR REMOVE...BASED ON TRENDS AT THAT TIME.
SHORT WAVE APPARENTLY MOVING OVER CWA AS SEEN ON WATER VAPOR...SO
EXPECT PRECIPITATION TO CONTINUE.  HOWEVER...WITHOUT ANY
HEATING...EVEN WITH SHORT WAVE...ACTIVITY SHOULD BE DONE BY MIDNIGHT.

SP

*********************************************************************
AFTERNOON FORECAST DISCUSSION
300 PM EDT SUN AUG 10 2003

TONIGHT AND TOMORROW...UPPER TROUGH CONTINUES TO BE ANCHORED ACROSS
THE EASTERN HALF OF THE U.S. WITH THE TROUGH AXIS PARKED OVER OUR
AREA...CONTINUED UNSETTLED WEATHER CAN BE ANTICIPATED. COVERAGE TODAY
A LITTLE GREATER THAN YESTERDAY...AND EXPECT SIMILAR COVERAGE ON
MONDAY.

MONDAY NIGHT THROUGH SUNDAY...EXTENDED MODELS INDICATE SOME
DISCREPANCIES WITH THE DEVELOPMENT AND STRENGTH OF AN UPPER-LEVEL
RIDGE BY THE END OF THE WEEK. HOWEVER...WILL CONTINUE WITH PREVIOUS
THINKING OF THE PERSISTENT UPPER-LEVEL TROUGH FINALLY EXITING THE
FORECAST AREA AFTER WEDNESDAY. THIS UPPER RIDGE SHOULD SUPPRESS
DIURNAL CONVECTION ACROSS THE FORECAST AREA BY THURSDAY...WITH TEMPS
GRADUALLY RISING TO SLIGHTLY ABOVE NORMAL LEVELS BY THE END OF NEXT
WEEK.

THE FOLLOWING NUMBERS ARE PRELIMINARY AND FOR COORDINATION ONLY:

CHA   67  86  67  86 /  30  40  40  30
TYS   66  84  66  84 /  40  40  40  30
TRI   63  81  63  82 /  50  40  40  30
OQT   66  84  66  84 /  40  40  40  30

HW/DMG

*********************************************************************
Hazardous weather outlook, Aug 11, 4:17 AM EDT, 15 hours 55 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-082>087-099>102-VAZ001-002-005-
006-008-112100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
417 AM EDT MON AUG 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED ACROSS
THE REGION...ESPECIALLY OVER THE HIGHER ELEVATIONS.  DUE TO THE
ABUNDANT MOISTURE AND SLOW MOVING STORMS...LOCALIZED HEAVY RAINFALL
IS POSSIBLE WHICH MAY CAUSE PONDING OF LOW LYING AREAS...STREET
FLOODING AND SMALL STREAM FLOODING.  ALSO...ISOLATED STRONG TO
SEVERE STORMS ARE POSSIBLE WHICH MAY PRODUCE STRONG DAMAGING
DOWNBURST WINDS...FREQUENT LIGHTNING AND DIME TO NICKEL SIZE HAIL.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 8:41 PM EDTFlash Flood WarningMRXSevier2 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.